Winter Weather, Caledonia
- When
- December 19, 4:00 PM EST to December 20, 1:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An upper level disturbance and weak area of low pressure moved east from the Great Lakes and then across Vermont during the night of December 19th into the morning hours of the 20th. Light snow overspread Vermont by late afternoon on the 19th and exited the region by early afternoon on the 20th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper level disturbance and weak area of low pressure moved east from the Great Lakes and then across Vermont during the night of December 19th into the morning hours of the 20th. Light snow overspread Vermont by late afternoon on the 19th and exited the region by early afternoon on the 20th. Snowfall accumulations from this system was generally 2 to 4 inches across Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 19, 1:46 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
146 PM EST WED DEC 19 2007
.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER LAKE SUPERIOR WILL MOVE
INTO THE NORTH COUNTRY TONIGHT AND THEN WILL BE SLOW TO MOVE OUT OF
THE AREA ON THURSDAY. AS A RESULT...WIDESPREAD ACCUMULATING SNOWS
ARE EXPECTED TO DEVELOP ACROSS THE AREA LATER TODAY...CONTINUE
THROUGH TONIGHT...AND GRADUALLY TAPER OFF FROM WEST TO EAST ON
THURSDAY. AMOUNTS WILL GENERALLY BE IN THE 2 TO 4 INCH RANGE ACROSS
NORTHERN NEW YORK...WITH 3 TO 7 INCHES EXPECTED ACROSS VERMONT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL NOT BE ISSUING AN UPDATE THIS MORNING...GOING FORECAST LOOKS
TO BE IN GOOD SHAPE. HOWEVER...WILL BE ISSUING UPDATED SNOW
ADVISORY SHORTLY.
AS OF 323 AM EST WEDNESDAY...WATER VAPOR IMAGERY SHOWS A DEVELOPING
SHORTWAVE TROUGH NEAR LAKE SUPERIOR EARLY THIS MORNING. THIS FEATURE
IS EXPECTED TO STRENGTHEN A BIT AS IT TRACKS EAST-SOUTHEAST TODAY.
GIVEN THIS TRACK...DYNAMIC SUPPORT WILL INCREASE OVER THE AREA THIS
AFTERNOON AND THIS SHOULD HELP TO DEVELOP LIGHT SNOW ACROSS THE
AREA...SPREADING FROM WEST TO EAST. THE SNOW WILL GENERALLY BE LIGHT
WITH ANY ACCUMULATIONS OF AN INCH OR LESS EXPECTED BY LATE IN THE
DAY. EXTENSIVE CLOUD SHIELD AND WARMING AIR MASS WILL ALLOW FOR HIGH
TEMPERATURES IN THE MID 20S TO LOWER 30S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS OF 323 AM EST WEDNESDAY...TONIGHT WILL START TO SEE THE STRONGER
DYNAMIC SUPPORT FROM THE SHORTWAVE TROUGH IMPACT THE AREA AS THIS
FEATURE MOVES RIGHT OVER THE AREA. SHOULD SEE SNOWFALL PICK UP IN
INTENSITY A BIT AND LOOKING FOR ACCUMULATIONS OF 1-3 INCHES OR 2-4
INCHES BY MORNING. THE THURSDAY TIME FRAME IS WHEN THINGS GET
INTERESTING AS 850 MB BOUNDARY SETS UP FROM NORTHWEST TO SOUTHEAST
ACROSS VERMONT. AN AXIS OF 850 MB FRONTOGENESIS FORMS AS A RESULT
AND WITH UPPER TROUGH BEGINNING TO ELONGATE OVER THE AREA...THE
THREAT FOR ADDITIONAL SNOWFALL FROM THE CHAMPLAIN VALLEY EASTWARD
WILL INCREASE. WITH TOTAL QPF FOR THE EVENT IN THE 0.25 TO 0.33
INCH RANGE AND AN AVERAGE SNOW RATIO AROUND 15 TO 1...CAN SEE SNOW
MEETING ADVISORY CRITERIA ACROSS VERMONT AND THE CHAMPLAIN VALLEY.
AT THIS TIME...LOOKING AT TOTAL SNOW AMOUNTS OF 1-3 INCHES FOR THE
SAINT LAWRENCE VALLEY...2-4 INCHES FOR THE NORTHERN ADIRONDACKS...
3-6 INCHES FOR THE ENTIRE CHAMPLAIN VALLEY AND NORTH CENTRAL
VERMONT...AND 3-7 INCHES FOR SOUTH CENTRAL AND NORTHEAST VERMONT.
PRECIPITATION WILL DECREASE IN AREAL COVERAGE THURSDAY NIGHT WITH
DRY WEATHER EXPECTED BY FRIDAY AS HIGH PRESSURE BUILDS IN.
AGAIN...WITH FORECAST SNOW AMOUNTS FOR THE CHAMPLAIN AND POINTS
EAST...WITH ISSUE A SNOW ADVISORY FROM 7PM TONIGHT UNTIL 7PM
THURSDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 323 AM EST WEDNESDAY...MAIN WX FEATURE WILL BE SFC RIDGE...
WHICH WILL SLOWLY SLIDE EAST OFF THE NEW ENG COAST AS FRNTL
SYSTEM APPROACHES FROM THE WEST. SOUTHERLY WINDS KICK IN OVER THE
REGION BY SAT AFTERNOON...SO HAVE ADJUSTED TEMPS A BIT UPWARD TO
ACCT FOR STRONG WAA AHEAD OF FRNT. MDLS HINT POSSIBLE LEADING EDGE
CLDS/PRECIP MAY WORK INTO ST LAW VALLEY IN THE AFTERNOON...SO WILL
PUT IN CHANCE/SL CHANCE WORDING IN. CLDS ON THE INCR OVERNGT FOR
ENTIRE CWA AS FRNTL SYSTEM APPROACHES. W/ TEMPS AT OR JUST BLW
FREEZING FOR CWA AS PRECIP WORKS EAST...SOME LGT WINTRY MIX IS
POSSIBLE BFR GOING TO ALL RAIN BY MID-MORNING SUNDAY. MDLS BRING SFC
LOW WEST OF THE ST LAW VALLEY BY SUNDAY NGT...ALLOWING BULK OF
PRECIP TO CLR REGION. WILL TAPER POPS OFF AS EVENING PROGRESSES...
ALLOWING FOR RW TO MIX W/ SW AS CD AIR WORKS IN ON BACKSIDE OF SFC
LOW...GOING TO ALL SW AFT MIDNIGHT MONDAY. FOR MONDAY INTO
CHRISTMAS...REGION WILL SEE TAPERING SNOW SHOWER ACTIVITY FROM W TO
E ACROSS THE REGION. NORTHERN PORTIONS OF THE CWA HAVE BEST CHANCES
FOR SEEING PRECIP DUE TO N/NW FLOW OVER THE AREA. UPPER TROUGH
BEHIND SFC SYSTEM WILL HELP TO ENHANCE PRECIP OVER US DURING THIS
TIME. W/ REGION SEEING MORE NORTHERLY FLOW...HAVE ADJUSTED TEMPS
DOWN A BIT FROM GUIDANCE TO ACCT FOR COLDER AIR WORKING INTO THE
REGION.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...SURFACE OBSERVATIONS SHOWING SOME LIGHT
SNOW DEVELOPING ACROSS THE SAINT LAWRENCE VALLEY AND JUST EAST OF
LAKE ONTARIO AT THIS TIME. EXPECT CEILINGS TO LOWER THROUGH THE REMAINDER
OF TODAY AND TONIGHT WITH THE HIGHER TERRAIN OF THE ADIRONDACKS
AND THE GREEN MOUNTAINS BECOMING OBSCURED IN CLOUDS BY 00Z
THURSDAY. MAINLY VFR CONDITIONS AT 18Z WEDNESDAY WILL LOWER TO IFR THROUGHOUT
VERMONT AND NORTHERN NEW YORK BY 02Z THURSDAY IN LIGHT SNOW. MODEL
SHOW PLENTY OF LOW LEVEL MOISTURE TO LINGER THROUGH 18Z ON THURSDAY
WITH MAINLY IFR CEILINGS PERSISTING THROUGH 18Z ON THURSDAY AS WELL.
18Z THURSDAY THROUGH SUNDAY...IFR/MVFR CEILINGS TO PERSIST AFTER
18Z ON THURSDAY WITH SOME LIGHT SNOW SHOWER ACTIVITY EXPECTED.
CONDITIONS TO SLOWLY IMPROVE TO MVFR/VFR THURSDAY NIGHT AS A RIDGE
OF HIGH PRESSURE BUILDS SOUTHWARD FROM CANADA.
THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE REGION FRIDAY AND
MOST OF SATURDAY WITH VFR CONDITIONS EXPECTED.
A COLD FRONT WILL APPROACH THE REGION ON SUNDAY WITH RAIN SHOWERS
DEVELOPING AHEAD OF A COLD FRONT. EXPECTING MVFR/IFR CONDITIONS TO
DEVELOP ACROSS THE REGION ON SUNDAY..WITH THE HIGHER TERRAIN OF
THE ADIRONDACKS AND GREEN MOUNTAINS OBSCURED IN CLOUDS. EXPECTING RAIN
SHOWERS TO CHANGE TO SNOW SHOWERS LATE IN THE DAY ON SUNDAY AS
COLDER AIR WORKS INTO THE REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
VTZ001>012-016>019.
NY...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
NYZ028-035.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON/JAN
SHORT TERM...EVENSON
LONG TERM...JN
AVIATION...WGHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 402 AM EST WED DEC 19 2007 NYZ028-035-VTZ001>012-016>019-200915- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 402 AM EST WED DEC 19 2007 ...SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW REPORTS TONIGHT AND THURSDAY. NYZ026-027-029>031-034-087-200915- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE- 402 AM EST WED DEC 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TO DEVELOP OVER NORTHERN NEW YORK THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. TOTAL SNOW ACCUMULATIONS WILL BE IN THE 1 TO 3 INCH RANGE ACROSS THE SAINT LAWRENCE VALLEY AND 2 TO 4 INCH RANGE OVER THE NORTHERN ADIRONDACKS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SNOWS WILL COME TO AN END FROM WEST TO EAST ACROSS NORTHERN NEW YORK ON THURSDAY WITH ONLY MINOR ADDITIONAL ACCUMULATIONS. DRY WEATHER IS EXPECTED FOR FRIDAY AND SATURDAY...THEN A LARGE UPPER TROUGH OF LOW PRESSURE WILL MOVE INTO THE EASTERN UNITED STATES ON SUNDAY. AT THIS TIME...THE PRECIPITATION MAY BEGIN LATE SATURDAY NIGHT AS A MIX OF RAIN...SLEET...OR SNOW BEFORE CHANGING TO RAIN ON SUNDAY. THEN AS THE UPPER TROUGH MOVES EAST OF THE AREA ON MONDAY...ANY LINGERING PRECIPITATION WOULD BE IN THE FORM OF SNOW SHOWERS FOR MONDAY AND CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SNOW REPORTS TONIGHT AND THURSDAY. EVENSON
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69886, 69887, 69888, 69889, 69890, 69891, 69892, 69893, 69894, 69895, 69896, 69897, 69898, 69899, 69900, 69901.